Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 14, 2018, 3:40 AM CDT for 23 counties in Kansas. It took effect at Mar 14, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2018, 3:40 AM CDT (08:40 UTC)
- In effect from
- Mar 14, 2018, 1:00 PM CDT
- Expired
- Mar 14, 2018, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2636 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
328 WWUS83 KTOP 140840 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 340 AM CDT Wed Mar 14 2018 KSZ008-020>024-026-034>040-054>056-058-059-141700- /O.NEW.KTOP.FW.W.0006.180314T1800Z-180315T0000Z/ Republic-Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- 340 AM CDT Wed Mar 14 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY LEVELS, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...Fire weather zones 008, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. Currently, this includes the entire forecast area with the exception of Washington, Marshall, Nemaha, and Brown counties. * WIND...Wind gusts of 25 to 32 MPH are expected to occur in the afternoon. * HUMIDITY...Falling to 16 to 20 percent across much of the area. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
488 WWUS83 KTOP 141202 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 702 AM CDT Wed Mar 14 2018 KSZ009>012-150000- /O.EXA.KTOP.FW.W.0006.180314T1800Z-180315T0000Z/ Washington-Marshall-Nemaha-Brown- 702 AM CDT Wed Mar 14 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY LEVELS, AND DRY FUELS FOR FIRE WEATHER ZONES 009, 010, 011, AND 012... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...Fire weather zones 008, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. This includes the entire forecast area. * WIND...Wind gusts of 25 to 32 MPH are expected to occur in the afternoon. * HUMIDITY...Falling to 16 to 20 percent across much of the area. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ008-020>024-026-034>040-054>056-058-059-150000- /O.CON.KTOP.FW.W.0006.180314T1800Z-180315T0000Z/ Republic-Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- 702 AM CDT Wed Mar 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY LEVELS, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 008, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. This includes the entire forecast area. * WIND...Wind gusts of 25 to 32 MPH are expected to occur in the afternoon. * HUMIDITY...Falling to 16 to 20 percent across much of the area. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
518 WWUS83 KTOP 142110 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 410 PM CDT Wed Mar 14 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-150000- /O.CON.KTOP.FW.W.0006.000000T0000Z-180315T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 410 PM CDT Wed Mar 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY LEVELS, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 008, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. This includes the entire forecast area. * WIND...Wind gusts of 25 to 32 MPH are expected through the remainder of the afternoon. * HUMIDITY...Remaining in the 15 to 20 percent range across the entire outlook area. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
175 WWUS83 KTOP 142359 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 659 PM CDT Wed Mar 14 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-150100- /O.EXP.KTOP.FW.W.0006.000000T0000Z-180315T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 659 PM CDT Wed Mar 14 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND GUSTS IN EXCESS OF 25 MPH, RELATIVE HUMIDITY LESS THAN 20 PERCENT AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The winds will continue to diminish after 7 PM but will continue form the south at 10 to 20 MPH. As temperatures cool, relative humidities will increase above 20 percent. A very high fire danger will continue into the evening hours, so please continue to postpone any plan burns through the evening hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 14, 3:40 AM CDT, 0 minutes earlier.
Area forecast discussion, Mar 14, 3:40 AM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Topeka KS 340 AM CDT Wed Mar 14 2018 .SHORT TERM...(Today and tonight) Issued at 324 AM CDT Wed Mar 14 2018 The short-term forecast period will be dominated by fire weather danger concerns. Therefore, have issued a Red Flag warning for 18Z- 00Z time frame for much of the area. See Fire Weather discussion for details. Current WV imagery suggests that a Pacific trough continues to push frontal systems into the western CONUS. Over the spine of the Rockies is a sharp ridge with northwest flow over the Plains and another deep broad trough over the northeastern CONUS. GOES-16 channels show very dry air continues to be set up from the northern Rockies extending down through the Gulf States. This is leading to continued clear skies over these areas and strong radiational cooling taking place. Overnight low temps will probably reach the low 20s and upper teens in places over the forecast area, especially along the KS river valley. Today, expect clear skies and temps to reach the upper 60s and maybe just over 70 especially over the Flint Hills region as slightly deeper mixing will likely set up over those areas. Expansive area of high pressure will remain to the southeast of the area. With mid level flow over the Rockies associated with the sharp ridge, southwesterly flow will increase through the day. Expecting the bulk of the afternoon to set up with gusty winds in the mid to upper 20 mph range with very low RH values, so Red Flag Warning criteria is expected to be met during this time. Burning will not be recommended at all today as a result. Overnight lows should be on the warmer side with 30s and even around 40 being maintained with a southerly breeze into the overnight period. .LONG TERM...(Thursday through Tuesday) Issued at 324 AM CDT Wed Mar 14 2018 Thursday a baroclinic zone develops across northern Kansas from east to west across the cwa, however models are varying where exactly this occur which will have a bearing on high temperatures. Expect highs generally in the 60s to the north of the boundary with 70s to the south. Also moisture increases during day on Thursday resulting in higher relative humidity from 27 to 33 percent in the afternoon hours. Given winds in the 12 to 17 mph range with some gusts near 25 mph in the afternoon will keep elevated fire danger a concern. Precipitation chances increase Thursday night as isentropic lift, moisture transport and increasing forcing for ascent occur as a mid level trough moves east into the Plains. Elevated instability is present after mid evening Thursday, then decreasing overnight. Therefore will continue to mention a slight chance of thunderstorms. Models are split with the track of the surface and mid level lows with the CMC and GFS north in Nebraska and the NAM and ECMWF across northern Kansas. Will keep a blend going for now on Friday and Friday night. Thermal fields are looking a bit warmer late Friday night and forecast soundings suggest that rain and perhaps a brief period of sleet is possible toward sunrise Saturday morning. A zonal flow pattern sets up through the weekend and into next week. The next chance of precipitation still looks like Sunday night into Monday as another trough moves east across the Plains. Temperatures will be near of above normal from the weekend into mid week next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1135 PM CDT Tue Mar 13 2018 Expect VFR conditions at the terminals through the next 24 hours. A southwesterly low-level jet at 1500 feet above the surface will increase late Wednesday evening and will cause moderate low-level windshear after 02Z THU. && .FIRE WEATHER... Issued at 324 AM CDT Wed Mar 14 2018 Today, moisture will be on the increase with southerly winds through the afternoon, but the concern is that more appreciable moisture quality doesn't arrive into the region until late afternoon. This being one reason for lower RH values to be maintained. Considering wind values will likely gust into the mid to upper 20 mph range, feel confident that Red Flag warning criteria will be met through the afternoon. Only places with lower confidence remained along the KS/NE border, so those counties have remained in Very High Fire Danger. It is possible that if wind values end up being stronger in this area that they may also reach Red Flag Criteria. If this is the case, do expect conditions in the Extreme category to remain short lived again primarily from Washington to Brown county. Moisture increases during day on Thursday with minimum relative humidity from 27 to 33 percent in the afternoon hours. Given winds in the 12 to 17 mph range with some gusts near 25 mph in the afternoon will create very high fire danger generally west of a Garnett to Topeka to Marysville line. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 7 PM CDT this evening for KSZ008-020>024-026-034>040-054>056-058-059. && SHORT TERM...Drake LONG TERM...53 AVIATION...Gargan FIRE WEATHER...Drake/53
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.